PDA

View Full Version : Adverse reaction to Bayril



Nastya
9th June 2010, 08:27 AM
Lou, three year old cavalier, appeared in distress, yelping, chewing on back paws. Taken to vet and it was discovered that he had severely impacted anal glands. After expression Lou doing very well. Vet suggested an antibiotic Bayril for 4-6 weeks to clear possible infection since blood was found in glands and glands were filled with black tar like substance. Lou did not do well on oral antibiotic. Lethargic, throwing up every morning, refusing to eat (very unusual for him, since he loves eating). Stopped antibiotic after two days and Lou is back to his old self. Vet suggested injectible antibiotic. Has anyone had any experience with Bayril, injectible forms of antibiotic, or other options other than antibiotics in this situaiton. Are antibiotics the only way to go. We have an appointment in two weeks to check if the glands are filling up again. Lou is not overweight has nice firm stool but has been scooting on his bottom since day one. I've read other threads on anal glands, but the antibiotic issue is kind of on the front center right now.

Nicki
9th June 2010, 09:33 AM
4-6 weeks would seem an excessive length of time for antibiotic treatment!

Yes they do really need antibiotics following an infection like this though - we've had Synulox in the past for this {a compound of amoxicillin (http://en.wikipedia.org/wiki/Amoxicillin) and Clavulanic Acid (http://en.wikipedia.org/wiki/Clavulanic_acid)}, a broad spectrum antibiotic, also known as Noroclav.

I'm sorry poor Lou is going through this, as you've seen, anal glands are a common problem with Cavaliers. Once he is better, ask your vet to teach you how to empty them yourself and then you can check them and, if necessary, empty them yourself.

Lots of dogs can express their anal sacs by scooting their rear end on the ground. If they do this once or twice and then the behaviour stops it may be that they have successfully emptied the sac. If the behaviour goes on longer than that it is probably a good idea to have your vet check things out.

If you add a teaspoon of moistened bran to his food, that might help - sometimes they just need more roughage.

Keep us posted.

tupup
16th June 2010, 12:23 AM
Hi, i dont have any advice for you but my girl Jelly is on BayTril antibiotics at the moment & isnt doing well on them-10 day course for her spotty tummy,we started them thurs & she's been bringing back up small amounts of anything she's eaten or drunk,had a wee accident & isnt her usual bouncing about self,on sunday i was really worried about her lethargy followed by an upset tummy.She's also been fussy with her food when normally she eats very well.I was thinking of stopping the tablets except for weve only a few days to go but 4-6 weeks does sound a lot.
Jelly always scoots aswell if that helps,she has bran mixed into her dinner but she has her glands emptied at the vets regularly then will still scoot the next day

I hope you find an antibiotic that suits Lou better soon

Nastya
28th June 2010, 10:16 PM
Decided to stop the antibiotic. Vet said okay. Lou had his anal glands expressed on the 18th of June, two weeks after the initial episode. They were moderately full. Another expression is scheduled for the 4th of July and per recomendation fo the vet will continue with this schedule of expressing the glands every two weeks for a few month, then will reduce the appointments. Vet said another antibiotic can be tried or if Lou doesn't improve they can flush his anal glands and infuse them with antibiotic. He is doing well so far, he is his regular cheerful self and if the regular appointments for expressing his glands work out for him, we'll just stay with that for now.